Cardiac arrest following paracetamol overdose complicated by hypokalaemia

Heaps, T.; Gormley, J.

Acute Medicine 9(3): 127

2010


ISSN/ISBN: 1747-4892
PMID: 21597596
Document Number: 11306
We present a case of paracetamol overdose in a 34-year-old female with a history of depression and alcoholism. Following treatment with N-acetylcysteine (Parvolex®) our patient developed ventricular tachycardia resulting in cardiac arrest from which she was successfully resuscitated. Subsequent ECG demonstrated prolongation of the QTc interval and repeat blood tests revealed a significant fall in serum potassium from 4.2mmol/l on admission to 2.2mmol/l. The possible mechanisms contributing to the development of hypokalaemia after overdose with paracetamol are discussed. The existing literature relating to paracetamol-induced hypokalaemia is briefly reviewed.

Document emailed within 1 workday
Secure & encrypted payments

Cardiac arrest following paracetamol overdose complicated by hypokalaemia